Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 33, NWS Salt Lake City, UT

July 14, 2001Box Elder County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 14, 2001, 5:18 PM MDT for Box Elder County, Tooele County, Utah. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 14, 2001, 5:18 PM MDT (23:18 UTC)
Expired
Jul 14, 2001, 6:00 PM MDT
In force
42 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Box Elder County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 47 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 6:00 PM MDTThunderstorm Wind 50 MLakeside, UTA severe thunderstorm at Lakeside produced a wind gust of 58mph (50kts).

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2001-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2001-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
2484 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 142320
SVRSLC

UTC003-045-150000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
518 PM MDT SAT JUL 14 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BOX ELDER COUNTY IN UTAH
  EXTREME NORTH CENTRAL TOOELE COUNTY IN UTAH

* UNTIL 600 PM MDT

* AT 507 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES SOUTHWEST OF LAKESIDE...OR ABOUT 47
  MILES NORTHEAST OF WENDOVER...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER LAKESIDE AT 535 PM MDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. LARGE HAIL...VERY HEAVY RAIN...DAMAGING WIND...AND DEADLY 
LIGHTNING ARE ALL POSSIBLE WITH THIS SEVERE THUNDERSTORM. STAY 
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4111 11327 4096 11315 4108 11254 4144 11271

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:07 PM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 14, 3:07 PM MDT, 2 hours 11 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
307 PM MDT SAT JUL 14 2001

SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL BE OVER MOST OF UTAH
TODAY...WITH SOMEWHAT DRIER AIR OVER THE FAR WEST. THE DRIER AIR
WILL SPREAD EAST ON SUNDAY BUT SCATTERED STORMS WILL DEVELOP OVER
THE CENTRAL MOUNTAINS AGAIN SUNDAY AFTERNOON.

DISCUSSION...SHORTWAVE OVER FOUR CORNER WITH ANOTHER OVER
CALIFORNIA. MESOETA GRIDS SHOW A JET STREAK OVER NORTHWEST UTAH AND
ANOTHER JET EXIT REGION OVER SOUTHWEST UTAH. CELLS MOVING ALONG AT
15-20 KNOTS BUT REPEATED DEVELOPMENT OVER THE SAME AREA CAUSING
LOCAL HEAVY RAINFALL ACCUMULATION. SHOWERS AND STORMS WILL CONTINUE
FOR MOST OF THE NIGHT WITH THIS JET SUPPORT.

FOR SUNDAY WEDGE OF DRIER AIR MOVES INTO WESTERN UTAH WITH BREEZY
CONDITIONS AS WHATS LEFT OF CALIFORNIA SHORTWAVE MOVES INTO EASTERN
IDAHO. SCATTERED CONVECTION CONTINUES ALONG THE IDAHO BORDER AND
OVER AND NEAR THE MOUNTAINS.

ANOTHER ROUND OF ISOLATED TO LOW END SCATTERED ACTIVITY MONDAY FOR
THE MOUNTAINS AND POINTS EAST WHILE THE WEST DESERTS SHOULD BE DRY.

EXTENDED...A MODERATE TO STRONG AND DRY SOUTHWEST FLOW ALOFT WITH A
TRO[UGH OVER THE PACIFIC NORTHWEST. WE MAY SEE A COOL FRONT EDGE IN
BY ABOUT THURSDAY. DEEP SUB-TROPICAL MOISTURE SHOULD REMAIN EAST OF
OUR AREA.

SLC 6211 CDC 421-  GIBSON

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 2:00 PM MDTSevere Thunderstorm WarningSLCKane, Washington45 min
Jul 14, 2:19 PM MDTFlash Flood WarningSLCTooele101 min
Jul 14, 4:12 PM MDTFlash Flood WarningSLCTooele88 min
Jul 14, 4:47 PM MDTFlash Flood WarningSLCMorgan103 min
Jul 14, 4:51 PM MDTSevere Thunderstorm WarningSLCKane44 min

Nearby

Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.